Tornadoes · United States · Wisconsin · 2021

EF0 tornado, Stanley, Wisconsin, June 24, 2021

This EF0 tornado ran 0.2 miles across Chippewa County on June 24, 2021, touching down at 4:24 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 24, 2021
Touchdown
4:24 PM CDT (21:24 UTC)
Lifted
4:25 PM CDT (21:25 UTC)
On the ground
1 minutes
Path length
0.2 miles (0.3 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Chippewa County
Touchdown point
44.955, -90.934
Lift-off point
44.954, -90.930
Record number
2106241524-01

What the Weather Service recorded

Thunderstorms developed over west-central Wisconsin during the afternoon of Thursday, June 24th. These storms developed in an area of strong instability and ample wind shear to cause rotating storms. A tornado formed near Bruce, Wisconsin and caused damage to XX. As the storm moved southeast, and built to the west, large hail fell near Bloomer, Wisconsin and parts of Chippewa and Eau Claire counties before moving off to the southeast. Another brief tornado occurred on the south side of Stanley and was caught on video.

Video of a tornado was provided via a TV station's social media site. The tornado was over a field and caused no known damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
20:04 UTC20:45 UTCSevere Thunderstorm WarningMPX
20:42 UTC21:30 UTCSevere Thunderstorm WarningMPX
21:20 UTC21:47 UTCSevere Thunderstorm WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 20:07 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jun 24, 2:52 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 24, 2:52 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Thu Jun 24 2021

.SHORT TERM...(This evening through Friday night)
Issued at 247 PM CDT Thu Jun 24 2021

The cold front has moved through most of the forecast area except
for southeastern Minnesota and parts of west central Wisconsin.
Storms look to fire along the front later this afternoon and quickly
move off to the east. There is good instability along the front with
mesoanalysis showing SBCAPE 3000-4000 J/kg and bulk shear 30-35 kts
which could result in a severe storm or two in eastern portions of
our Wisconsin forecast area. Guidance has been shifting the
redevelopment further and further to the south and east, and with
the stronger forcing over Wisconsin, it looks like our Minnesota
counties will unfortunately stay dry. One strong storm has developed
in northern Chippewa county and southern Rusk county, and satellite
shows a couple of other towers trying to go up.  Any severe storms
that do develop would have damaging winds and large hail as the main
threats. Dewpoints have been falling behind the front as more
comfortable air has been filtering down from the north. After any
storms exit this evening we will be dry through most of Friday
before low pressure moving south of the area through Iowa brings
back the chance for showers to southern parts of the forecast area
Friday night. Temperatures won't change much behind the front with
Friday being only slightly cooler than today, but with more
comfortable dewpoints for all.

.LONG TERM...(Saturday through Thursday)
Issued at 247 PM CDT Thu Jun 24 2021

This looks likely to be a more active period with multiple chances
for some much needed rain. As is typical for summer though much of
this rain will be convective in nature, so rainfall totals will vary
significantly over short distances. From Saturday into the middle of
next week the different deterministic systems are in good agreement
of troughing present over a region from the Dakotas to the western
Great Lakes. Also there will be a slow moving surface low that
generally remains in the Midwest for much of this period. This will
leave us in an area of generally favorable synoptic lift for much of
this period. As the best chances for rain will be convectively
driven, PoPs will be the highest in the afternoon and evening with
diurnally driven convection.

With Minnesota and western Wisconsin generally staying on the north
side of the surface low, we will be on the cooler side. This means
that the recent heat will not be present over this period. Expect
near normal temperatures from this weekend into next week. As is
often the case though some of the higher terrain over the Minnesota
River Valley in western Minnesota could over perform and reach into
the upper 80s. Surface relative humidity do not look high so it
should remain comfortable. Minimum relative humidity values could
reach into levels critical for fire weather, but with chances for
rain and high winds not forecast there are no fire weather concerns
at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1229 PM CDT Thu Jun 24 2021

VFR conditions throughout at all terminals, except for KEAU. A cold
front is moving across the forecast area with winds switching to the
north behind the front. Thunderstorms look to form along the front in
southeastern Minnesota to West central Wisconsin. These storms may
clip KEAU later this afternoon, but otherwise terminals should stay
dry.

KMSP...No concerns.

/OUTLOOK FOR KMSP/
Sat...VFR. Chc -TSRA/MVFR. Wind NW 5-10 kts.
Sun...VFR. Chc -TSRA/MVFR. Wind NW 5 kts.
Mon...VFR. Chc -TSRA/MVFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...CEO
LONG TERM...NDC
AVIATION...CEO
Hazardous weather outlook, Jun 24, 2:25 PM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
225 PM CDT Thu Jun 24 2021

WIZ016-025>028-251930-
Rusk-Dunn-Pepin-Chippewa-Eau Claire-
225 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin and west central Wisconsin.

.DAY ONE...Tonight.

A couple strong or severe storms with large hail and damaging
winds are possible this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014-015-023-024-
251930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-St. Croix-
Pierce-
225 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jun 24, 2:33 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
233 PM CDT Thu Jun 24 2021

WIZ016-027-242015-
Chippewa-Rusk-
233 PM CDT Thu Jun 24 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN RUSK AND NORTH
CENTRAL CHIPPEWA COUNTIES...

At 233 PM CDT, a strong thunderstorm was located 8 miles northeast of
New Auburn, or 20 miles southwest of Ladysmith, moving east at 10
mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Island Lake and Chippewa Moraine State Rec Area.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4512 9129 4525 9154 4535 9154 4534 9106
TIME...MOT...LOC 1933Z 284DEG 10KT 4527 9142
Local storm report, Jun 24, 3:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
346 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             3 NNW BLOOMER           45.14N 91.52W
06/24/2021  E1.00 INCH       CHIPPEWA           WI   TRAINED SPOTTER

            SPOTTED REPORTED NEAR 64 AND 53 INTERCHANGE.

&&

PEM
Local storm report, Jun 24, 3:57 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             5 ESE COLFAX            44.97N 91.64W
06/24/2021  E1.50 INCH       CHIPPEWA           WI   TRAINED SPOTTER

            SPOTTER CALLED IN 1.5 INCH HAIL WITH STRONG
            WINDS, ONLY SMALL BRANCHES DOWN.

&&

PEM
Local storm report, Jun 24, 4:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
401 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             1 WNW BLOOMER           45.11N 91.51W
06/24/2021  M2.00 INCH       CHIPPEWA           WI   PUBLIC

            2 INCH HAIL, PHOTO SENT OVER SOCIAL MEDIA.

&&

PEM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

9.4 hours before the tornado, 210 km from the path. June 24, 2021.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1586 joules per kilogram, CIN -257, lifted condensation level 1372 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-06-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 216 square meters per square second, 0 to 6 km bulk shear 31 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1586 J/kg
Mixed-layer CIN
-257 J/kg
Surface CAPE
1802 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

2.6 hours after it, 210 km from the path. June 25, 2021.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -82849, lifted condensation level 1817 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-06-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 1 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-82849 J/kg
Surface CAPE
31 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.4 K/km

Open this sounding in Storm Lab

The radar

The La Crosse radar (KARX), 128 km away, was scanning. The volume nearest the touchdown began at 21:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:14 UTCHAIL 0.881 S OsseoTrempealeau, WI
20:30 UTCTSTM WND DMG6 Ne BloomerChippewa, WILARGE, HEALTHY TREE SNAPPED, PHOTO ON SOCIAL MEDIA.
20:34 UTCHAIL 13 Nnw BloomerChippewa, WISPOTTED REPORTED NEAR 64 AND 53 INTERCHANGE.
20:35 UTCHAIL 17 E OsseoJackson, WI
20:40 UTCHAIL 21 Wnw BloomerChippewa, WI2 INCH HAIL, PHOTO SENT OVER SOCIAL MEDIA.
20:46 UTCHAIL 1.53 S BloomerChippewa, WICORRECTS PREVIOUS HAIL REPORT FROM 5 ESE COLFAX. SPOTTER CALLED IN 1.5 INCH HAIL WITH STRONG WINDS, ONLY SMALL BRANCHES DOWN.
20:46 UTCHAIL 1.55 Ese ColfaxChippewa, WISPOTTER CALLED IN 1.5 INCH HAIL WITH STRONG WINDS, ONLY SMALL BRANCHES DOWN.
21:33 UTCTORNADO1 S StanleyChippewa, WIBRIEF TOUCHDOWN. UNKNOWN IF IT HIT ANYTHING. VIDEO PROVIDED BY TWO SEPARATE SOURCES INCLUDING A STORM CHASER. VIDEO SHOWED IT BEING ON THE CHIPPEWA COUNTY SIDE OF THE COUNTY LINE.
21:50 UTCHAIL 1.254 Nw WillardClark, WI
22:15 UTCTSTM WND GST 557 Sse RiplingerClark, WIMINOR ROOF DAMAGE REPORTED TO AN OLD BARN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are

The other tornadoes of June 24, 2021

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 243:32 PM CDTEF0Rusk, WI0.825$20,000
June 248:18 PM CDTUnratedMacoupin, IL0.210
June 249:13 PM CDTEF0Grundy, MO1.725
June 249:17 PM CDTEF0Grundy, MO5.650
June 249:18 PM CDTEF1Grundy, MO4.975
June 2411:27 PM CDTUnratedShelby, MO0.110
June 2412:01 AM CDTEF0Marion, MO0.250
June 2412:08 AM CDTEF0Marion, MO0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.